Thunderstorm Wind, Grant
- When
- December 22, 4:20 AM EST
- Where
- Grant County, 0.44 mi SE of Maysville
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.115, -79.165
There was a tree down in Maysville.
A cold front crossed the Potomac Highlands and persistent southwest flow led to moist and warm conditions ahead of the front. Showers persisted with isolated thunderstorms that led to damaging winds in Grant County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front crossed the Potomac Highlands and persistent southwest flow led to moist and warm conditions ahead of the front. Showers persisted with isolated thunderstorms that led to damaging winds in Grant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 22, 3:59 AM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EST SUN DEC 22 2013
.SYNOPSIS...
LOW PRESSURE OVER INDIANA WILL TRACK NORTHEAST TODAY...REACHING NEW
ENGLAND MONDAY. THE ASSOCIATED COLD FRONT WILL MOVE INTO THE MID-
ATLANTIC REGION TONIGHT...BECOMING STATIONARY ACROSS THE REGION MONDAY.
HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TODAY/...
SEVERE THUNDERSTORM WATCH 590 IN EFFECT UNTIL 15Z FOR THE ENTIRE CWA
EXCEPT FOR LOWER SRN MD.
AS OF 0830Z...AMPLIFIED WAVE PATTERN WITH DEEP TROUGH OVER THE HIGH
PLAINS AND A BERMUDA HIGH. 988 MB SFC LOW OVER WRN OH AND TRACKING
NE. QLCS QUICKLY APPROACHING THE ALLEGHENY FRONT FROM THE WEST.
SYSTEM HAS A HISTORY OF 60 TO 65 MPH GUSTS. VERY DYNAMIC
SYSTEM...HIGH SHEAR AND LOW CAPE. JUST BECAUSE THERE IS LITTLE IF
ANY LIGHTNING DOES NOT MEAN THESE LINES ARE NOT STRONG. HOW WELL THE
LINES SURVIVE CROSSING THE ROAD BUMPS OF THE APPALACHIAN RIDGES
REMAINS TO BE SEEN. 05Z HRRR DOES BRING SOME SEMBLANCE OF A LINE
ACROSS THE METRO AREAS THROUGH THE MID MORNING. A GOOD PROXY FOR
BALT-WASH WILL BE KMRB AND KHGR WHICH SHOULD BE REACHED BETWEEN 10Z
AND 11Z. BALT-WASH CORRIDOR IS PROGGED BE IMPACTED 11Z TO 13Z.
WIND ADVISORY FOR 40 KT GUSTS ABOVE 2000 FT ON THE RIDGELINES. THIS
IS ESSENTIALLY AHEAD OF THE LINE...I.E. UNTIL 8 AM OR SO.
TODAY...THE SFC LOW SLOWLY FILLS AS IT MOVES NE TO NY STATE. THE
TRAILING COLD FRONT REACHES WV BY SUNSET...BUT STALLS WELL INTO
MONDAY. EXPECT A MORNING WAVE OF PRECIP...THEN A SECONDARY WAVE THIS
AFTERNOON INTO THE EVENING.
DYNAMICALLY DRIVEN TEMPERATURES TODAY...ALREADY AROUND 70F THIS
MORNING. LOW TO MID 70S AHEAD OF MAIN PRECIP POSSIBLE...PARTICULARLY
LATER THIS MORNING.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
FLOODING THREAT FROM HEAVY RAIN ALONG STALLED COLD FRONT TONIGHT
INTO MONDAY. WITH MESOSCALE FEATURES DOMINATING AT THIS TIME...NO
FLOOD WATCH. WILL NEED TO MONITOR WHERE BOUNDARIES SET UP. THE 00Z
GFS/ECMWF FAVOR AREAS SOUTHEAST OF DC FOR THE HEAVIEST RAINFALL.
UPSLOPE SNOW ON BACK SIDE OF THE SYSTEM LOOKS LIGHT FOR LATE
MONDAY...PERHAPS AN INCH OR SO ABOVE 3 KFT.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE NEXT 36 HRS WL FEATURE PLENTY OF WX...BEGINNING MON NGT
THINGS BEGIN TO SETTLE DOWN. FNT IS XPCTD TO BE MOVG
OFFSHORE...HIGH PRES BLDG INTO THE AREA. IT'S DFCLT TO ENVISION
SNOW IN THE FCST WHEN THE CURRENT TEMPS ARE RANGING FM 65-70...BUT
W/ COLDER AIR AND HIGH PRES STARTING TO BUILD BACK INTO THE RGN
THE SUB-1300 850-1000 THCKNS LN LOOKS TO BE MOVG E OF THE BLU RDG
AFTR MDNGT MON NGT. UPSLOPE SNOWS XPCTD TO BEGIN ON THE WRN SLOPES
OF THE HIGHLANDS AFTR MDNGT AS WELL. IF ACCUMS OCCUR IT IS LOOKING
TO BE LGT - UPR TROF WL MOVE E TO THE CST TUE AFTN...SFC HIGH PRES
IS XPCTD TO BUILD IN QUICKLY.
LOW ON NGT MOVG BACK TOWARDS LATE DEC NORMS...20S BLUE RDG AND
W....30S E. TUE HIGHS IN THE 30S BLUE RDG AND W...L40S E.
HIGH PRES SETTLES OVR THE AREA TUE NGT BRINGING CLR SKIES FOR
CHRISTMAS EVE. LOWS IN THE 20S E OF THE MTNS...MU TEENS W OF BLUE
RDG...L TEENS IN THE HIGHLANDS.
CHRISTMAS DAY STILL LOOKING NICE UNDER HIGH PRES - SUNNY SKIES W/
HIGHS IN THE 30S.
AN UPPER SHORT WV TROF LOOKS TO TRACK N OF THE AREA FRI. FOR NOW
THE DAY WL BE LEFT DRY. HIGH PRES THEN XPCTD TO RETURN FOR NEXT WKND.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
MVFR CIGS IN STRONG SLY FLOW AHEAD OF A COLD FRONT THAT APPROACHES
THIS EVENING. GUSTS TO AROUND 30 KT. LINES OF WINDY SHOWERS APPROACH
THE TERMINALS THROUGH THE MID MORNING. WILL NEED TO MONITOR THEM AS
THEY CROSS THE APPALACHIAN RIDGES. LOW CEILINGS THROUGH THE NIGHT
AND INTO MONDAY AS THE COLD FRONT STALLS OVER THE AREA.
SLOW BUT GRADUAL CLEARING BEHIND THE COLD FRONT MONDAY NIGHT WILL
LEAD TO A RISE IN CEILINGS AND IMPROVING VISIBILITY...RESULTING
IN VFR CONDITIONS. WINDS WILL SHIFT FROM SOUTH-SOUTHWEST TO
NORTHWEST AT AROUND 10 KNOTS WITH OCCASIONAL GUSTS TO 20 KNOTS.
VFR CONDS TUE THRU THU.
&&
.MARINE...
S-SWLY FLOW CONTINUES TO GUST UP TO 30 KT THROUGH AT LEAST THE
MORNING...SLOWLY DECREASING THIS AFTERNOON. EXTENDED SCA FOR WATERS
SOUTH OF SANDY PT AND MIDDLE/LOWER TIDAL POTOMAC FOR THIS EVENING.
RAIN CONTINUES INTO MONDAY WITH STALLED COLD FRONT. GUSTS WITH THE
RAIN COULD REQUIRE SPECIAL MARINE WARNINGS FOR GUSTS IN EXCESS OF 34
KT.
HIGH PRES BLDG INTO THE AREA MON NGT AND TUE WL LKLY LEAD TO SCA'S
FOR ALL OF THE WATERS. HIGH PRES BLDG OVR THE AREA TUE NGT THRU
THU - NO PROBS ON THE WATERS.
&&
.CLIMATE...
RECORD HIGH TEMPS SET ON SAT AT IAD...DCA...BWI...MRB. RECORD HIGH
MINS SET SAT AT IAD...DCA...AND BWI. THE BWI AND DCA MIN RECORDS
WERE 118 YRS OLD!
RECORDS HIGH TEMPS FOR TODAY AND MON:
12/22...
MIN MAX
BWI...48 (1931)......70 (1889)
DCA...49 (1923)......72 (1889)
IAD...49 (1990)......67 (1984)
12/23...(HI MIN ONLY)
BWI...59 (1990)*
DCA...57 (1990)
IAD...61 (1990)*
* = HIGHEST MIN TEMP IN DECEMBER. THE HIGHEST DECEMBER MIN TEMP
FOR THE DCA PERIOD OF RECORD WAS 59 ON DEC 5 1973.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VAZ025>027-029-
030-036>040-503-504.
WV...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR WVZ055-501-502-
505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
ANZ532>534-536-537-540>543.
SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ530-
531-535-538-539.
&&
PRODUCTS...BAJ/WOODY!HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 345 AM EST SUN DEC 22 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 345 AM EST SUN DEC 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 AM FOR ALL EXCEPT LOWER SOUTHERN MARYLAND. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS TODAY...AND FOR PORTIONS OF THE WATERS TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL CRAFT ADVISORIES ARE POSSIBLE MONDAY...AND LIKELY MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-221245- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 345 AM EST SUN DEC 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 AM FOR THE ENTIRE AREA. A WIND ADVISORY IS IN EFFECT THROUGH EARLY AFTERNOON FOR THE RIDGES ALONG THE BLUE RIDGE MOUNTAINS INTO PORTIONS OF THE POTOMAC HIGHLANDS. SEE WBCNPWLWX FOR FURTHER DETAILS. SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOWFALL MAY OCCUR IN THE HIGHLANDS MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT.
NWR SPOTTER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 345 AM SUN DEC 22 2013 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE SKYWARN AMATEUR RADIO NETWORK. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HEAVY RAINFALL ACROSS THE BALTIMORE AND WASHINGTON DC METRO AREAS...NORTHERN AND CENTRAL VIRGINIA...NORTH CENTRAL AND LOWER SOUTHERN MARYLAND AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE PRIMARY NET FREQUENCY IS 147.3 ZERO ZERO MEGA HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.
The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 09:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
There was a tree down in Maysville.
There was a tree down in Petersburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491360, 491361.